A diagram of inside the human body on drugs

Acetaminophen is a common painkiller typically found in over-the-counter medications or in combination with prescription opioids, such as Vicodin and Percocet. Despite the relative safety of the medication, approximately 56,000 emergency room visits in the United States occur yearly due to acetaminophen overdose. (1)

While discussing the risks of common opioid abuse, such as Vicodin and Percocet addiction, the high risk of liver damage from the acetaminophen in the medications is often overlooked.

Here we discuss the dangers of acute liver failure from acetaminophen-containing opioid addiction.

So what do studies say about Percocet/Vicodin addiction and acetaminophen liver failure?

A 2005 study published by the Acute Liver Failure Study Group found that approximately A Vicodin pill sits next to a persons liver40% of liver failure cases involved acetaminophen.

Furthermore, the study found that acetaminophen-containing opioid medications were the majority source of acetaminophen-related liver failure. (2) This study highlights yet another major danger presented to individuals addicted to prescription painkillers.

So why were acetaminophen-containing opioid medications the main culprit?

Two major characteristics of opioid addiction make the risk of overdosing on acetaminophen-containing opioids highly likely.

First, opioid addiction causes a physical dependence to the drug, meaning the user will experience extremely unpleasant symptoms of withdrawal in absence of the drug. Second, opioid addiction leads to tolerance to the medication, which means the user needs to ever increasing amounts of drug in order to achieve the same effects. (3)

The maximum recommended dose of acetaminophen per day is 4 grams in adults. The risk of acetaminophen overdose and liver damage occurs at around 7.5 grams of acetaminophen per day. (4)

Those addicted to drugs like Vicodin (containing 325-500 mg of acetaminophen) and Percocet (containing 500 mg of acetaminophen) will overtime be highly likely to exceed the daily-recommended amount as drug tolerance occurs.

So what are the signs and symptoms of an acetaminophen overdose?

Acute liver failure due to acetaminophen overdose presents several symptoms, some of which are listed below:

  • Stomach pain
  • Jaundice (yellowing of skin and eyes)
  • Abdominal swelling
  • Nausea and/or vomiting
  • Malaise
  • Confusion (5)

Final Note

This article is intended for those considering a new way of life, free of the pain of drug and alcohol addiction. For more information on recovery and anyone seeking help with addiction and substance abuse problems, please call True Recovery at (844) 744-8783 or visit us online.


Sources:

https://www.ncbi.nlm.nih.gov/pubmed/16294364
https://www.medscape.com/viewarticle/820039
https://ghr.nlm.nih.gov/condition/opioid-addiction
https://livertox.nih.gov/Acetaminophen.htm
https://www.mayoclinic.org/diseases-conditions/acute-liver-failure/symptoms-causes/syc-20352863